South Dakota, 2017

Damaging Wind in South Dakota, July 14, 2017

July 14, 2017 · NWS ABR · 1 event in 1 county or zone

Winds gusted to near sixty mph from a severe thunderstorm in Mcpherson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Winds gusted to near sixty mph from a severe thunderstorm in Mcpherson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 14, 8:31 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 14, 8:31 PM CST, 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Aberdeen SD
931 PM CDT Fri Jul 14 2017

.UPDATE...
Issued at 902 PM CDT Fri Jul 14 2017

Convection earlier this afternoon over NoDak put out an outflow
boundary nearly the length of the state. Between the forcing from
the leading edge of the boundary and what presumably is the cold
pool left behind by all the convection, additional disorganized
clusters of thunderstorms have developed over portions of
southwest and south central NoDak and are moving south-southeast
into this cwa (mainly over north central SoDak). Negligible deep-
layer shear and negligible CAPE to work with downstream for this
disorganized convection to work into. About the only thing going
for it is its cold pool interacting with appx 20-25knots of 0-3km
shear, which may be able to help keep thunderstorms going for
another couple of hours. No low level jet tonight and the sun is
setting (loss of daytime heating). Caveat, the MO River valley
region of the CWA mixed deeply into a strong-wind-favorable
inverted-V-type environment (rather high DCAPE values currently).
So, strong winds (45 to 55mph) remain a concern for a little
while longer tonight. Meanwhile, forecast winds and temps are
still okay, so no major changes planned to the forecast tonight,
other than to perhaps extend in time and areal coverage the
thunder chances in the wx grids.

UPDATE Issued at 606 PM CDT Fri Jul 14 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 315 PM CDT Fri Jul 14 2017

Upper level ridging will build over the Rockies and the Plains
states during the short term period, with just a weak shortwave set
to move through tonight. Surface high pressure currently to the east
of the region will slowly drift south late tonight and Saturday as a
weak frontal boundary tracks across the CWA. A 30-40 knot low level
jet develops over the western part of the state during the evening,
possibly helping the front to become the focus for a few showers or
thunderstorms. The northwestern CWA may see some of this
precipitation, but any storms that do develop will likely be
elevated under a +11 to +13 degree cap, and in an area with around
20 degree dewpoint depressions. Therefore, expect strong winds to be
the main threat should convection be able to get going. High
pressure drops back in behind the exiting front on Saturday. Big
question right now is how warm temperatures will be able to get
before winds shift around to the north. They struggled to reach
forecast highs today with most areas seeing more of a southeast
wind, so went ahead and lowered them some for Saturday.

Low temperatures tonight will be mainly in the 60s, with highs on
Saturday ranging from the mid 80s northeast to the upper 90s
southwest.

.LONG TERM...(Saturday Evening through Friday)
Issued at 315 PM CDT Fri Jul 14 2017

The period begins with an upper level ridge over the region. Surface
high pressure east of the region will produce southeasterly winds
over the CWA. Winds will be gusty in north central SD where the
pressure strengthens ahead of a low pressure system. The winds,
along with a dry airmass, will create fire weather concerns
Sunday afternoon. A fire weather headline maybe needed in the near
future.

An area of low pressure and associated cold front will cross the
region on Monday and Monday night. An abnormally warm airmass will
be in place ahead of the fropa with highs likely reaching the 90s
and low 100s. Showers and thunderstorms will be possible along
the front.

Forecaster confidence is low from Tuesday through Thursday. Models
are showing a frontal boundary displayed across the region with
temperatures possibly varying as much as 10 degrees depending on
convection. There is some support amongst models for northeast SD
and west central MN bearing the brunt of this pcpn.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 606 PM CDT Fri Jul 14 2017

Highly inverted-V low to mid level type sounding environment in the
atmosphere this afternoon out toward the KMBG terminal (and also
the KPIR terminal), what with its 45 degree temp/dewpoint spread
reading 99F/54F. This type of environment favors strong convective
downdrafts/surface winds. Convection developing/rumbling along
some 60 to 80 miles to the northwest of KMBG may eventually
influence KMBG airspace. But confidence is still rather low that
any convection will make it as far south and east as KMBG. If it
does, will amend KMBG as needed.

Otherwise, VFR conditions will prevail across the region through
the TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, Jul 14, 2:38 AM CST, 18 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CDT Fri Jul 14 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
338 AM CDT Fri Jul 14 2017 /238 AM MDT Fri Jul 14 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, Jul 14, 6:15 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
615 PM MDT FRI JUL 14 2017

SDZ003-150115-
Corson SD-
615 PM MDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 715
PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Thunder Hawk. Movement was southeast at 25 mph.
Another strong thunderstorm was near Shadehill.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4594 10200 4594 10136 4593 10136 4547 10183
      4547 10200
TIME...MOT...LOC 0013Z 309DEG 22KT 4606 10189 4579 10215

Dorn
Special weather statement, Jul 14, 7:14 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
814 PM CDT FRI JUL 14 2017

SDZ003-004-150215-
Campbell SD-Corson SD-
814 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CORSON AND NORTHERN CAMPBELL
COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

At 813 PM CDT/713 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles east of Shields to
White Butte. Movement was south at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mclaughlin, Herreid, Pollock, Mcintosh, Morristown, Watauga, Artas,
Mahto, Bullhead, Little Eagle, Black Horse, Walker, Thunder Hawk,
Kenel, Keldron, Shambo Ranch and Klein Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4594 10200 4594 9972 4583 9972 4547 10164
      4547 10200
TIME...MOT...LOC 0113Z 339DEG 21KT 4621 10093 4595 10234

Dorn

The radar

The Aberdeen radar (KABR), 91 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McPherson

When
July 14, 9:30 PM CST
Where
McPherson County, 8.66 mi W of Long Lake
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.880, -99.410

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715608.